Diphenhydramine/ibuprofen (By mouth)
Diphenhydramine Citrate (dye-fen-HYE-dra-meen SI-trate), Ibuprofen (eye-bue-PROE-fen)
Relieves trouble sleeping caused by minor aches and pains. Helps you fall asleep and stay asleep. This medicine contains an NSAID.
Advil PM, Good Neighbor Pharmacy Ibuprofen PM, Leader Ibuprofen PM, Motrin PM, TopCare Ibuprofen PM, Up & Up Ibuprofen PMThere may be other brand names for this medicine.
When This Medicine Should Not Be Used:
This medicine is not right for everyone. Do not use it if you had an allergic reaction to diphenhydramine, ibuprofen, or similar medicines, trouble sleeping without pain, right before or after a heart surgery, or if you do not have time for a full night's sleep.
How to Use This Medicine:
- Your doctor will tell you how much medicine to use. Do not use more than directed. Do not take more than 2 tablets in 24 hours.
- Take this medicine at bedtime.
- It is best to take this medicine with food or milk.
- Follow the instructions on the medicine label if you are using this medicine without a prescription.
- Missed dose: Take a dose as soon as you remember. If it is almost time for your next dose, wait until then and take a regular dose. Do not take extra medicine to make up for a missed dose.
- Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light.
Drugs and Foods to Avoid:
Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.
- Do not use this medicine if you are using other products (including skin products) that contain diphenhydramine.
- Some medicines can affect how diphenhydramine/ibuprofen works. Tell your doctor if you are using any of the following:
- Blood thinner
- Diuretic (water pill)
- Other NSAIDs (including aspirin, naproxen)
- Steroid medicine
- Do not drink 3 or more alcoholic drinks while you are using this medicine.
- Tell your doctor if you use anything else that makes you sleepy. Some examples are allergy medicine, narcotic pain medicine, and alcohol.
Warnings While Using This Medicine:
- Tell your doctor if you are pregnant or breastfeeding. Do not use this medicine during the later part of a pregnancy, unless your doctor tells you to.
- Tell your doctor if you have kidney disease, liver disease, heart disease, high blood pressure, asthma, lung or breathing problems (including emphysema, bronchitis), glaucoma, trouble urinating, or a history of stomach problems (including bleeding, ulcers, heartburn) or stroke.
- This medicine may cause the following problems:
- Increased risk of heart attack, heart failure, or stroke
- Stomach bleeding
- This medicine may make you dizzy or drowsy. Do not drive or do anything else that could be dangerous until you know how this medicine affects you.
- Call your doctor if your symptoms do not improve or if they get worse.
- Your doctor will check your progress and the effects of this medicine at regular visits. Keep all appointments.
- Keep all medicine out of the reach of children. Never share your medicine with anyone.
Possible Side Effects While Using This Medicine:
Call your doctor right away if you notice any of these side effects:
- Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing
- Chest pain that may spread, coughing up blood, nausea, unusual sweating, fainting
- Numbness or weakness on one side of your body, pain in your lower leg
- Severe constipation, stomach pain, vomiting of blood, bloody or black, tarry stools
- Sudden or severe headache, problems with vision, speech, or walking
- Swelling in your hands, ankles, or feet
- Trouble breathing, cold sweat, bluish-colored skin
If you notice other side effects that you think are caused by this medicine, tell your doctor
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088
Last Updated: 6/2/2022
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.
All rights reserved
A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.